Hydrocortisone issues: I started Hydrocortisone... - Thyroid UK

Thyroid UK
109,008 members126,587 posts

Hydrocortisone issues

lsando8624
lsando8624

I started Hydrocortisone 20mg daily split over 4 times after my saliva test can back low on all fronts.

Although I feel better in myself since starting (still far from great), I am having several issues:

- Bags and dark circles under my eyes have gone really bad

- Face looks fatigued and weathered, my smile lines are red etc.

- Eyes look a bit sore and red

- Swollen lymph node on the side of my neck (although this could be unrelated)

It would be great if anyone had any input on these issues.

13 Replies
oldestnewest

Are you self-treating with HC? Did no-one tell you you shouldn't take it after 1 pm unless you have Addison's? You could shut your adrenals down permanently taking it throughout the day, like that.

Barrister
Barrister
in reply to greygoose

It doesn’t have anything to do with the time of day that you take it, Greygoose, just the fact of taking it over a period of time can shut your adrenals down. Even taking it in one dose a day can cause enough damage to cause Adrenal Insufficiency.

Clemmie

greygoose
greygoose
in reply to Barrister

I disagree completely. It has everything to do with the time of day. Because, if you don't leave plenty of time when the adrenals have to work for themselves, they will stop working. Unless you have Addison's, you just need HC in the morning when the adrenals have to work the hardest. Give them a boost at that time, and they will be better able to work on their own for the rest of the day, when not as much cortisol is needed.

Taking HC doesn't do any damage, as long as you don't take too much, and restrict it to the morning.

Barrister
Barrister
in reply to greygoose

I’m sorry but you are wrong. I have Secondary Adrenal Insufficiency and I take HC 4 times a day. If I missed even one dose I could go into crisis ( and it actually happened a few weeks ago when I forgot to take one of my doses). And this happened because I took steroids for 4 weeks, once daily, roughly 3 times for Colitis in the year prior to becoming ill with Adrenal Insufficiency.

greygoose
greygoose
in reply to Barrister

Well, I'm not the only one that's wrong, then! I can't discuss your particular case because I know nothing about it. But, as far as I know, we're just talking about adrenal fatigue, here.

Have you got any science that backs this up. Not saying your wrong, just never heard added risks from taking it later in the day before, especially from the experts like William Jeffries etc. I could be wrong though, just skeptical of "bro science."

I am self medicating, as trying to get a UK GP to listen is impossible. The benefits have been great and I am about to order a further saliva test to see how my bloods say I am getting on.

Just a few concerns with tired looking eyes and dry skin, not sure what it could be. Too much? Too little? Thyroid issue?

I don't have anything in writing, but I don't think it's 'bro science', whatever that is. I saw a hormone specialist in Paris, who put me on HC for a couple of years. And that's what he told me. He warned me most particularly not to take the HC after 1pm.

I think the tired eyes and dry skin are more likely to be thyroid, than adrenal. :)

lynmynott
lynmynottAdministrator
in reply to greygoose

I can't find anything to support this, I'm afraid. Could you tell us who the specialist was and I can see if it's mentioned anywhere by him.

greygoose
greygoose
in reply to lynmynott

Dr Claud Dalle. Do you speak French?

lynmynott
lynmynottAdministrator
in reply to greygoose

I did a few years ago! :-) Were you thinking of giving me his contact details? I can read French better than I can speak it.

greygoose
greygoose
in reply to lynmynott

You didn't ask for his details, you asked for his name.

multiesthetique.fr/cabinets...

I don't understand why you're questioning this. Do you think I'm making it up? It's not even something dangerous that I'm suggesting - quite the contrary. I suggested it to avoid people having problems. Do you check everything that everyone says on here? I thought the point of this forum was to pass on tips like this, and then people make their minds up whether to follow up on it or not. It then becomes their responsibility. But, surely, if someone says they're doing something that one believes to be dangerous, one has a duty to comment, no? Or have I completely misunderstood the point of this forum?

lynmynott
lynmynottAdministrator
in reply to greygoose

I was just wondering why you asked if I spoke French. Why did you ask?

It's in our rules that if at all possible, evidence should be given for statements made such as this so I wanted to check it. I collate research papers to use for our patient information and so that I can use it in our campaigning. Unfortunately, anecdotal evidence doesn't get us very far.

I do check some things on here, yes. It's part of my job.

greygoose
greygoose
in reply to lynmynott

Because if he writes at all, he writes in French. He is French. I thought you were going to do a Google search. But, as far as I know, he doesn't have a web site anymore.

I did state that I didn't have any written evidence, and I don't. Otherwise, I would have posted it. I was just passing on what a hormone specialist told me. I don't consider that to be 'anecdotal'.

People give 'anecdotal evidence' every day, on here. But I've never seen you check on them like this. I suspected you thought I was making it up or something.

However, the proof of the pudding is in the eating. And I was on HC for over two years when I had adrenal fatigue. I took one dose on rising, and one before lunch. Quite high doses, at times, because he said I could adjust as I felt necessary, and prescribed me extra so that I would always have some on-hand. And it didn't damage my adrenals, and I was able to successfully wean off HC, eventually. Not everybody finds they can do that. My aim is to help other people do the same.

You may also like...